Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 65, NWS Cleveland, OH

June 10, 2008Erie County, Pennsylvania

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 10, 2008, 6:52 AM EDT for Erie County, Pennsylvania. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2008, 6:52 AM EDT (10:52 UTC)
Expired
Jun 10, 2008, 7:15 AM EDT
In force
23 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Erie County, PA

The radar

The Buffalo radar (KBUF), 130 km from the middle of the area, began a volume at 10:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 7:00 AM EDTHAIL 17 Se Erie, PA
Jun 10, 7:10 AM EDTTSTM WND GST 607 Se Erie, PASEVERAL 6 INCH LIVE TREES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 10.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2008-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 519 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2008-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
519 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 101051
SVRCLE
PAC049-101115-
/O.NEW.KCLE.SV.W.0065.080610T1052Z-080610T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
652 AM EDT TUE JUN 10 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ERIE COUNTY IN NORTHWEST PENNSYLVANIA...

* UNTIL 715 AM EDT

* AT 650 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WATERFORD...OR ABOUT 12 MILES SOUTH OF ERIE...AND MOVING NORTHEAST
  AT 51 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NORTH
  EAST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 4227 7976 4220 7975 4200 7976 4200 7968
      4199 7968 4186 8000 4212 8013
TIME...MOT...LOC 1052Z 240DEG 44KT 4197 7997

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 3:42 AM EDT, 3 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 3:42 AM EDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
342 AM EDT TUE JUN 10 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE ACROSS OHIO AND NORTHWEST PENNSYLVANIA
TODAY...THEN MOVE OFF THE EAST COAST TONIGHT. HIGH PRESSURE WILL
MOVE OVER THE GREAT LAKES TONIGHT.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENTLY COLD FRONT STRETCHES FROM CENTRAL LOWER MICHIGAN TO A LOW
OVER WESTERN INDIANA. WAVE ON BOUNDARY HAS SLOWED THE FRONT. STILL
EXPECT FRONT TO BE EAST OF THE FORECAST AREA BY EARLY AFTERNOON.
SINCE FRONT SLIGHTLY SLOWER THAN ORIGINALLY FORECAST BUMPED TODAYS
TEMPS UP A DEGREE OR TWO. EXPECT SHOWERS AND TSRA TO SPREAD EAST
OVER THE ENTIRE AREA THIS MORNING...THEN GRADUALLY END FROM THE
WEST BY EARLY AFTERNOON AS FRONT MOVES EAST OF THE AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
TSRA WILL BE EAST OF THE AREA BY THIS EVENING WITH A LARGE AREA OF
HIGH PRESSURE MOVING INTO THE GREAT LAKES AREA TONIGHT. DRY
CONDITIONS SHOULD PREVAIL THROUGH THE END OF THE WORK WEEK. MODELS
COMING INTO BETTER AGREEMENT MOVING WARM FRONT ACROSS AREA DURING
THE DAY FRIDAY...WITH THE COLD FRONT MOVING ACROSS THE FORECAST
AREA SATURDAY MORNING. GFS STILL A LITTLE FASTER THAN THE ECMWF ON
THE TIMING OF THE FRONT...BUT IN MUCH BETTER AGREEMENT THAN
YESTERDAYS RUN. FOR THE FORECAST WENT CHC POPS FRIDAY AFTERNOON
WITH THE BEST CHC FOR PRECIP FRIDAY NIGHT...WITH SOME LINGERING
SHOWERS SATURDAY MORNING.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
WILL KEEP THIS SHORT WITH THUNDERSTORMS IN THE AREA.
THUNDERSTORMS SHOULD BE MOVING EAST OF THE AREA THROUGH SATURDAY
MORNING. THIS WILL ALLOW FOR SEASONAL TEMPERATURES FOR SUNDAY INTO
MONDAY AHEAD OF THE NEXT DISTURBANCE THAT WILL APPROACH. WILL GO
WITH A SLIGHT CHANCE OT THUNDERSTORMS AT THIS TIME FOR MONDAY INTO
MONDAY NIGHT.

&&

.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS INDIANA AND
WESTERN OHIO AHEAD OF A COLD FRONT THAT WILL MOVE ACROSS NORTHERN
OHIO THROUGH THE MORNING. IT SHOULD CLEAR THE ERI AND YNG AREAS BY
EARLY AFTERNOON. WILL HAVE TO WATCH FOR SOME LIGHT FOG FOR
CAK...ERI AND YNG UP UNTIL THE THUNDERSTORMS ARRIVE. DONT THINK IT
WILL GET TO MVFR VISIBILITIES.

OUTLOOK...MAINLY VFR CONDITIONS WEDNESDAY AND THURSDAY AS HIGH
PRESSURE MOVES ACROSS THE GREAT LAKES. FRIDAY EVENING ANOTHER COLD
FRONT WILL MOVE THROUGH AND LIKELY BRING A BRIEF PERIOD OF MVFR
CONDITIONS AND SCATTERED THUNDERSTORMS.

&&

.MARINE...
COLD FRONT IS EXPECTED TO MOVE ACROSS THE LAKE TODAY WITH SOME GUSTY
WESTERLY WINDS IN ITS WAKE FOR A FEW HOURS. OTHERWISE HIGH PRESSURE
WILL BUILD OVER OHIO WITH WINDS EVENTUALLY AROUND TO THE EAST AND
NORTHEAST FOR WEDNESDAY INTO THURSDAY. WINDS WILL BECOME SOUTHERLY
FOR THURSDAY INTO FRIDAY AS THE NEXT STORM SYSTEM APPROACHES FOR
FRIDAY NIGHT INTO SATURDAY WHEN THUNDERSTORM CHANCES INCREASE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...DJB
SHORT TERM...DJB
LONG TERM...MULLEN
AVIATION...MULLEN
MARINE...ADAMS/OUDEMAN
Hazardous weather outlook, Jun 9, 11:33 PM EDT, 7 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1133 PM EDT MON JUN 9 2008

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-110345-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
1133 PM EDT MON JUN 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

HAZARDOUS WEATHER IS NOT ANTICIPATED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE MAY BE A THREAT OF STRONG DAMAGING WINDS THROUGH TUESDAY
MORNING AS A LINE OF THUNDERSTORMS MOVES EAST ACROSS THE REGION.

NO HAZARDOUS WEATHER IS EXPECTED WEDNESDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

LOMBARDY

In the hours before

Local storm report, Jun 10, 12:58 AM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CLEVELAND OH
1258 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TSTM WND DMG     WATERVILLE              41.50N 83.73W
06/09/2008                   LUCAS              OH   TRAINED SPOTTER

            VERY LARGE LIMB DOWN ESTIMATED WIND UP TO 60 MPH.

0705 PM     TSTM WND GST     FOSTORIA                41.16N 83.41W
06/09/2008  E65.00 MPH       SENECA             OH   AMATEUR RADIO

0730 PM     TSTM WND GST     2 SE PLYMOUTH           40.97N 82.64W
06/09/2008  E60.00 MPH       RICHLAND           OH   TRAINED SPOTTER

0735 PM     TSTM WND DMG     5 NNE GENOA             41.59N 83.32W
06/09/2008                   OTTAWA             OH   TRAINED SPOTTER

            LARGE TREE DOWN NEAR MARTIN.

0735 PM     TSTM WND DMG     SYLVANIA                41.71N 83.71W
06/09/2008                   LUCAS              OH   EMERGENCY MNGR

            DOZENS OF TREES DOWN AND MANY ON HOMES.

0735 PM     TSTM WND DMG     BETTSVILLE              41.24N 83.23W
06/09/2008                   SENECA             OH   TRAINED SPOTTER

            ROOF OFF BARN.

0735 PM     TSTM WND DMG     FREMONT                 41.35N 83.11W
06/09/2008                   SANDUSKY           OH   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN.

0739 PM     TSTM WND GST     OAK HARBOR              41.51N 83.15W
06/09/2008  E60.00 MPH       OTTAWA             OH   TRAINED SPOTTER

0742 PM     TSTM WND DMG     TOLEDO                  41.66N 83.58W
06/09/2008                   LUCAS              OH   TRAINED SPOTTER

            SEVERAL LIMBS DOWN.

0745 PM     TSTM WND DMG     ARCADIA                 41.11N 83.51W
06/09/2008                   HANCOCK            OH   LAW ENFORCEMENT

            BARN DESTROYED AND MANY TREES UPROOTED.

0755 PM     TSTM WND DMG     SHELBY                  40.88N 82.66W
06/09/2008                   RICHLAND           OH   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN.

0800 PM     TSTM WND DMG     5 W NEW LONDON          41.08N 82.50W
06/09/2008                   HURON              OH   AMATEUR RADIO

            LARGE TREE DOWN.

0810 PM     TSTM WND DMG     GRAFTON                 41.28N 82.03W
06/09/2008                   LORAIN             OH   AMATEUR RADIO

            TREE DOWN.

0810 PM     TSTM WND DMG     LAGRANGE                41.24N 82.12W
06/09/2008                   LORAIN             OH   LAW ENFORCEMENT

            TREE DOWN.

0810 PM     TSTM WND DMG     LORAIN                  41.44N 82.18W
06/09/2008                   LORAIN             OH   LAW ENFORCEMENT

            TREE DOWN.

0812 PM     TSTM WND DMG     7 S NORWALK             41.14N 82.61W
06/09/2008                   HURON              OH   AMATEUR RADIO

            TEN INCH DIAMETER TREE DOWN.

0822 PM     TSTM WND DMG     NORWALK                 41.24N 82.61W
06/09/2008                   HURON              OH   AMATEUR RADIO

            COUPLE OF LARGE TREES DOWN AN MANY POLES.

0824 PM     TSTM WND DMG     OLMSTED FALLS           41.37N 81.90W
06/09/2008                   CUYAHOGA           OH   TRAINED SPOTTER

            SEVERAL TREES DWON.

0825 PM     TSTM WND DMG     3 W BRUNSWICK           41.25N 81.88W
06/09/2008                   MEDINA             OH   LAW ENFORCEMENT

            TREE DOWN.

0833 PM     TSTM WND DMG     MEDINA                  41.14N 81.87W
06/09/2008                   MEDINA             OH   TRAINED SPOTTER

            SEVERAL TREES DOWN.

0859 PM     HAIL             CLEVELAND               41.48N 81.68W
06/09/2008  E0.88 INCH       CUYAHOGA           OH   PUBLIC

            A FEW TREES DWON.

0916 PM     TSTM WND DMG     MENTOR                  41.69N 81.33W
06/09/2008                   LAKE               OH   AMATEUR RADIO

            LARGE LIMBS DOWN.

0945 PM     TSTM WND DMG     JEFFERSON               41.74N 80.77W
06/09/2008                   ASHTABULA          OH   PUBLIC

            LARGE LIMBS DOWN.

0945 PM     TSTM WND GST     ORWELL                  41.54N 80.86W
06/09/2008  E60.00 MPH       ASHTABULA          OH   TRAINED SPOTTER

            LARGE TREE DOWN.

&&

KIELTYKA
Local storm report, Jun 10, 4:55 AM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
455 AM EDT TUE JUN 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 AM     TSTM WND DMG     MILAN                   41.29N 82.60W
06/10/2008                   ERIE               OH   LAW ENFORCEMENT

            COUPLE OF TREES DOWN.

&&

KIELTYKA

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 9:51 PM EDTSevere Thunderstorm WarningCLECrawford, Erie54 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.